Tornadoes · United States · North Dakota · 2011

EF1 tornado, New Rockford, North Dakota, July 17, 2011

This EF1 tornado ran 1.0 miles across Eddy County on July 17, 2011, touching down at 1:09 PM CDT and reaching 150 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 17, 2011
Touchdown
1:09 PM CDT (18:09 UTC)
Lifted
1:12 PM CDT (18:12 UTC)
On the ground
3 minutes
Path length
1.0 miles (1.6 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$10,000
County
Eddy County
Touchdown point
47.620, -99.140
Lift-off point
47.613, -99.089
Record number
1107171209-01

What the Weather Service recorded

Early in the afternoon of the 17th, one supercell tracked across extreme southwest Benson county, down through western Eddy county, and into Griggs county. This cell maintained a very slow southeast movement along its entire track. The supercell fed off an extremely unstable atmosphere, with surface temperatures in the 80s and 90s and dew point readings in the mid to upper 70s. By late afternoon into the early evening, more storms broke out along and south of the Interstate 94 corridor.

The tornado broke down two power poles along the west side of highway 281 and severely damaged several trees in a shelterbelt east of highway 281. Peak winds were estimated at 105 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 17, 9:30 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 17, 9:30 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT SUN JUL 17 2011

.SHORT TERM...
FORECAST CHALLENGE FOR UPDATE CONCERNS CONVECTIVE POTENTIAL. DEEP
CONVECTION GRADUALLY INCREASING IN INTENSITY/COVERAGE ACROSS N
CENTRAL/NW ND ASSOCIATED WITH SHORT WAVE AND ELEVATED LOW. SURFACE
PRESSURE FIELDS COMING TOGETHER WITH WELL DEFINED CIRCULATION JUST
SW OF DIK WITH BOUNDARIES EXTENDING NE THROUGH DVL/ROX LINE WITH
ANOTHER E-W BOUNDARY ALONG ND SD BORDER. BOUNDARIES SHOULD GRADUALLY
MERGE BISECTING FA FROM E-W THIS AFTERNOON. EXPECT EARLIER NOTED
CONVECTION TO PROPAGATE ESE ALONG FRINGE OF CAP IN VERY MOIST AND
UNSTABLE/VOLATILE ATMOSPHERE. MAIN CHANGES WERE TO INCREASE LATE AM
POPS ACROSS DVL AREA AND TO INCLUDE SEVERE MENTION AS FAR EAST AS
VALLEY REGION THIS AFTERNOON. ONCE AGAIN PATCHES OF DENSE FOG/IFR
CIGS HAVE DEVELOPED AND MAY TEMPER MAX TEMPERATURES BY A FEW
DEGREES. LOWERED MAX VALUES SLIGHTLY. REMAINDER OF FORECAST
UNCHANGED.

&&

.AVIATION...

DENSE FOG/LIFR CIGS CONTINUE PORTIONS OF THE AREA AND WILL SLOWLY
LIFT BUT NOT LIKELY UNTIL LATE MORNING. STRONG CONVECTION ORGANIZING
ACROSS N CENTRAL ND AND WILL BE HEADING THIS WAY POSSIBLY EXPANDING
E AND S AS DAY GOES ON. SEVERE STORMS LIKELY BY LATE AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
     026>030-038-039-049-052-053.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR
     NDZ006>008-014>016-054.

MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
     014-015-022>024-027>032-040.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR
     MNZ004>009-013-016-017.

&&

VOELKER
Hazardous weather outlook, Jul 17, 6:02 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 AM CDT SUN JUL 17 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
602 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY ACROSS THE
REGION. VERY MOIST UNSTABLE AIR WILL HELP THUNDERSTORMS DEVELOP
ALONG A FRONTAL BOUNDARY TODAY. SOME OF THE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
HOWEVER...AN ISOLATED TORNADO IS POSSIBLE. THE THREAT FOR STORMS
WILL CONTINUE INTO THE OVERNIGHT HOURS BEFORE TAPERING OFF MONDAY
MORNING.

THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

In the hours before

Local storm report, Jul 17, 12:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1258 PM CDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 W NEW ROCKFORD        47.68N 99.16W
07/17/2011  E1.00 INCH       EDDY               ND   FIRE DEPT/RESCUE

&&

VGODON
Local storm report, Jul 17, 1:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
109 PM CDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             SHEYENNE                47.83N 99.12W
07/17/2011  M0.75 INCH       EDDY               ND   LAW ENFORCEMENT

0106 PM     HAIL             NEW ROCKFORD            47.68N 99.14W
07/17/2011  M1.75 INCH       EDDY               ND   LAW ENFORCEMENT

&&

MEWENS

The surface observations

Carrington (46D), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 135 km away, was scanning. The volume nearest the touchdown began at 18:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of July 17, 2011

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 1711:48 AM CDTEF0Wells, ND0.020
July 171:42 PM CDTEF0Foster, ND1.530
July 172:28 PM CDTEF0Foster, ND0.020
July 172:35 PM CDTEF0Griggs, ND5.0100
July 173:16 PM CDTEF0Griggs, ND1.575
July 175:23 PM CDTEF0Cass, ND0.515
July 175:57 PM CDTEF3LaMoure, ND16.28801$500,000
July 177:06 PM CDTEF0Dickey, ND0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.